Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 91, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 21, 2024, 8:01 PM EDT for Dare County, North Carolina. It took effect at Oct 22, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2024, 8:01 PM EDT (00:01 UTC)
- In effect from
- Oct 22, 2024, 8:00 AM EDT
- Expired
- Oct 22, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104 WHUS42 KMHX 220001 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 801 PM EDT Mon Oct 21 2024 NCZ203-205-221215- /O.EXP.KMHX.BH.S.0090.000000T0000Z-241022T0000Z/ /O.NEW.KMHX.BH.S.0091.241022T1200Z-241023T0000Z/ Northern Outer Banks-Hatteras Island- 801 PM EDT Mon Oct 21 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:30 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
902 WHUS42 KMHX 220721 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 321 AM EDT Tue Oct 22 2024 NCZ203-205-221930- /O.CON.KMHX.BH.S.0091.241022T1200Z-241023T0000Z/ Northern Outer Banks-Hatteras Island- 321 AM EDT Tue Oct 22 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
822 WHUS42 KMHX 220738 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 338 AM EDT Tue Oct 22 2024 NCZ203-205-230000- /O.CON.KMHX.BH.S.0091.241022T1200Z-241023T0000Z/ Northern Outer Banks-Hatteras Island- 338 AM EDT Tue Oct 22 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:00 AM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ Martin
502 WHUS42 KMHX 221433 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC Issued by National Weather Service Wakefield VA 1033 AM EDT Tue Oct 22 2024 NCZ203-205-230000- /O.CON.KMHX.BH.S.0091.000000T0000Z-241023T0000Z/ Northern Outer Banks-Hatteras Island- 1033 AM EDT Tue Oct 22 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will next occur early this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 21, 4:04 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Oct 21, 4:04 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
404 PM EDT Mon Oct 21 2024
.SYNOPSIS...
High pressure will persist over the area through mid week.
A dry cold front will move through on Thursday followed by
another area of high pressure late this week into this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Monday...Upper ridging and sfc high pressure will
continue to prevail across the area. The airmass remains very
dry with PW values around 1/3 to 1/2" and expect mainly clear
skies overnight, however convergence along a coastal trough
residing near the Gulf Stream is bringing scattered showers
well offshore which could occasionally move into the near shore
waters but expect any showers to dissipate prior to reaching
the coast. Clear skies and calm winds will allow for good
radiational cooling. Dry soil moisture will help limit fog
potential however HREF guidance does show around a 30-50% chance
of fog across western portions of the Albemarle-Pamlico
peninsula. Also followed cooler guidance for lows with low to
mid 40s expected well inland, mid to upper 50s closer to the
coast around 60 to lower 60s along the immediate coast.
&&
.SHORT TERM /TUESDAY/...
As of 3 PM Monday...Upper ridging begins to weaken Tuesday as a
dampening shortwave pushes across the Midwest while surface
high pressure begins to push offshore while continuing to ridge
into the area. A very dry airmass will prevail across the region
with mainly sunny skies expected, however isolated to scattered
showers will continue offshore and may push into the near shore
coastal waters at times, but they should dissipate before
reaching the coast as they will be encountering very dry air.
Low level thicknesses change little Tuesday and expect highs in
the upper 70s inland and mid 70s along the coast.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As of 330 PM Monday...
- Near to above normal temperatures expected this week
- Mostly dry conditions likely to continue this week
Upper level ridging over the Southeast U.S. will continue to
shift southwest and weaken Tuesday night as a dampening
shortwave lifts out of the Central Plains, and across the Great
Lakes. At the SFC, high pressure will shift offshore, allowing a
return flow to develop across the Carolinas. Within this return
flow, guidance suggests a coastal trough offshore will edge
west closer to ENC, opening up the door for a few coastal
showers Tuesday night. Guidance sometimes struggles with the
evolution of coastal troughs, but it's worth noting that there
is a pretty good signal for showers in the latest hi-res and
global guidance. While most of ENC is expected to remain dry, I
felt it was worth bumping up the chance of showers along the
coast.
On Wednesday, upper level ridging will briefly nose back north
into the Carolinas. At the surface, the coastal trough is
forecast to weaken, with the chance of showers shifting back
offshore. Further offshore, low pressure is forecast to lift NE
through the western Atlantic, passing well offshore of the
Carolinas. Despite being further offshore, the low may pass
close enough to lead to more of a northeasterly flow across ENC,
as opposed to return flow. This may tend to keep the OBX a bit
cooler. Elsewhere, warming low-level thicknesses should support
another day of above normal temperatures, aided by abundant
sunshine.
On Thursday, a shortwave is forecast to cross the Carolinas,
with an associated cold front swing through during the morning
hours. CAA is forecast to be weak behind the front, but should
be strong enough to knock temperatures down a bit. Guidance
continues to suggest moisture return ahead of the front will be
weak, and this should help limit the risk of showers. Because of
the weak nature of Thursday's front, temperatures on Friday
should recover fairly quickly after a cool start as low-level
thicknesses warm beneath upper level ridging returning to the
area.
Over the weekend, guidance appears to be trending towards a
more notable shortwave, and stronger cold front, crossing the
region. Should this trend hold, the latter half of the weekend
would likely end up cooler than previously forecast. Despite the
stronger wave, guidance continues to suggest moisture advection
will be limited thanks to a west to northwest low-mid level
flow ahead of the front. In light of this, we'll continue to
keep the forecast dry for now. Of note, though, some recent
guidance suggests at least a low-end chance of showers or
thunderstorms with the weekend front. We'll see if additional
guidance shift towards this potential or not.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 330 PM Monday...Pred VFR expected through the TAF period
Mainly clear skies and calm winds will allow for good
radiational cooling tonight. Dry soil moisture will help limit
fog potential, however HREF guidance does show around a 30-50%
chance of fog across western portions of the Albemarle-Pamlico
peninsula. Fog is generally expected to remain east of the
terminals, however PGV may also experience shallow fog as it is
often susceptible under similar conditions. Expect any fog to
burn off quickly Tuesday morning with mainly sunny skies, but
could see STCU advecting onshore
LONG TERM /Tuesday night through Saturday/...
As of 300 PM Monday...
- A pair of cold fronts to bring wind shifts and gusty winds
Thursday and Saturday
Through the upcoming work week, VFR conditions are expected to
prevail for most of Eastern NC during the daylight hours. The
exception will be along the coast where low CIGs will be
possible Tuesday night into Wednesday associated with a coastal
trough near the coast. Sub-VFR conditions may also occur during
the nighttime hours, associated with BR/MIFG/FG. A pair of cold
fronts will bring a wind shift and gusty winds, the first of
which comes through on Thursday, and the other on Saturday. At
this time, the risk of SHRA/TSRA appears low with both fronts.
However, a few SHRA will be possible Tuesday night near the
coast, associated with the above-mentioned coastal trough.
&&
.MARINE...
SHORT TERM /Through Tuesday/...
As of 345 PM Monday...High pressure will continue to ridge into
the waters through the short term. NE winds around 15-20 kt
continues across the waters south of Cape Hatteras this
afternoon will diminish to around 10-15 kt tonight into
Tuesday. The rest of the waters will see NE winds around 15 kt
or less through the period. Seas currently around 3-5 ft expect
to around 6 ft across the central waters. Will drop the SCA for
the waters south of Ocracoke with the afternoon package but keep
the central waters into this evening.
LONG TERM /Tuesday night through Friday/...
As of 300 AM Monday...
- Good boating conditions Tuesday night and Wednesday
- Elevated winds and seas Thursday and again this weekend
High pressure builds in leading to light winds on Wednesday
(generally 5-10kt). On Thursday, a modest cold front will move
southeast across area waters, with an increased risk of 20-25kt
N/NE winds. This will lead to building seas as well.
Additionally, deepening low pressure offshore may send longer-
period swell west towards the coast, adding to the northeasterly
wind swell, supporting an increased risk to small craft. Winds
are forecast to lay down on Friday, and easterly long- period
swell is forecast to begin to subside, which should support
gradually improving boating conditions. The next cold front is
forecast to cross area waters on Saturday. Guidance has been
trending stronger with this front, which increases the risk of
another period of elevated winds and seas.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...Small Craft Advisory until 10 PM EDT this evening for AMZ152-
154.
&&
SYNOPSIS...MHX
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...RM
AVIATION...RM/SK
MARINE...RM/SKHazardous weather outlook, Oct 21, 5:02 AM EDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 502 AM EDT Mon Oct 21 2024 NCZ196-203>205-220915- East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island- 502 AM EDT Mon Oct 21 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-220915- Coastal Onslow- 502 AM EDT Mon Oct 21 2024 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193>195-198-220915- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow- 502 AM EDT Mon Oct 21 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.